Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the secant varieties to the tangential varieties of a Veronesean


Authors: M. V. Catalisano, A. V. Geramita and A. Gimigliano
Journal: Proc. Amer. Math. Soc. 130 (2002), 975-985
MSC (2000): Primary 14N15; Secondary 14M12
DOI: https://doi.org/10.1090/S0002-9939-01-06251-7
Published electronically: October 12, 2001
MathSciNet review: 1873770
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the dimensions of the higher secant varieties to the tangent varieties of Veronese varieties. Our approach, generalizing that of Terracini, concerns 0-dimensional schemes which are the union of second infinitesimal neighbourhoods of generic points, each intersected with a generic double line.

We find the deficient secant line varieties for all the Veroneseans and all the deficient higher secant varieties for the quadratic Veroneseans. We conjecture that these are the only deficient secant varieties in this family and prove this up to secant projective 4-spaces.


References [Enhancements On Off] (What's this?)

  • [A] B.Adlandsvik. Joins and higher secant varieties. Math. Scand. 61 (1987), 213-222. MR 89j:14030
  • [AH] J. Alexander, A. Hirschowitz, Polynomial interpolation in several variables. J. of Alg. Geom. 4 (1995), 201-222. MR 96f:14065
  • [CJ] M. L. Catalano-Johnson. The possible dimension of the higher secant varieties. Am. J. of Math. 118 (1996), 355-361. MR 97a:14058
  • [CoCoA] A. Capani, G. Niesi, L. Robbiano, CoCoA, a system for doing computations in Commutative Algebra (Available via anonymous ftp from: cocoa.dima.unige.it).
  • [Ge] A. V. Geramita. Inverse systems of fat points: Waring's problem, secant varieties of Veronese varieties and parameter spaces for Gorenstein ideals, Queen's Papers in Pure and Applied Math. 102 The Curves Seminar at Queen's, vol. X, Kingston, Ontario (Canada) 1999. MR 97h:13012
  • [Gi] A. Gimigliano. Our thin knowledge of fat points. Queens Papers in Pure and Applied Math. 83 The Curves Seminar at Queens', vol. VI, Kingston, Ontario (Canada) 1989. MR 91a:14007
  • [Hr] R. Harris. Algebraic Geometry, a First Course. Springer-Verlag, New York (1993). MR 93j:14001
  • [H] A.Hirschowitz. La methode d'Horace pour l'interpolation a plusieurs variabiles. Manuscr. Math. 50 (1985), 337-378. MR 86j:14013
  • [I] A.Iarrobino, Inverse systems of a symbolic algebra III: thin algebras and fat points. Compos. Math. 108 (1997), 319-356. MR 98k:13017
  • [IK] A. Iarrobino, V. Kanev, Power sums, Gorenstein algebras and determinantal ideals. Springer Lecture Notes in Math 1721, Springer-Verlag, New York-Berlin (1999). MR 2001d:14056
  • [K] V. Kanev, Chordal varietie of Veronese varieties and catalecticant matrices. Algebraic Geometry, 9. J. Math. Sci. (New York) 94 (1999), 1114-1125. MR 2001b:14078
  • [Pa] F. Palatini, Sulle varietà algebriche per le quali sono di dimensione minore dell'ordinario, senza riempire lo spazio ambiente, una o alcuna delle varietà formate da spazi seganti. Atti Accad. Torino Cl. Scienze Mat. Fis. Nat. 44 (1909), 362-375.
  • [RS] K. Ranestad, F.O. Schreyer. Varieties of sums of powers, preprint.
  • [Te] A. Terracini. Sulle $V_{k}$ per cui la varietà degli $S_{h}$ $(h+1)$-seganti ha dimensione minore dell'ordinario. Rend. Circ. Mat. Palermo 31 (1911), 392-396.
  • [Z] F. L. Zak. Tangents and secants of algebraic varieties. Translations of Math. Monographs, vol. 127 AMS. Providence (1993). MR 94i:14053

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14N15, 14M12

Retrieve articles in all journals with MSC (2000): 14N15, 14M12


Additional Information

M. V. Catalisano
Affiliation: D.I.M.E.T., Università di Genova, P.le Kennedy, 16129 Genova, Italy
Email: catalisa@dima.unige.it

A. V. Geramita
Affiliation: Department of Mathematics, Queen’s University, Kingston, Ontario, Canada K7L 3N6 and Dipartimento di Matematica, Università di Genova, 16146 Genova, Italy
Email: tony@mast.queensu.ca, geramita@dima.unige.it

A. Gimigliano
Affiliation: Dipartimento di Matematica, Università di Bologna, 40126 Bologna, Italy
Email: gimiglia@dm.unibo.it

DOI: https://doi.org/10.1090/S0002-9939-01-06251-7
Received by editor(s): February 25, 2000
Received by editor(s) in revised form: October 26, 2000
Published electronically: October 12, 2001
Additional Notes: The first author was supported in part by MURST funds.
The second author was supported in part by MURST funds, and by the Natural Sciences and Engineering Research Council of Canada.
The third author was supported in part by the University of Bologna, funds for selected research topics, and by the P.R.R.N.I. “Geometria Algebrica e Algebra Commutativa".
Communicated by: Michael Stillman
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society